Alert archive / Nebraska / Flash Flood Warnings in 2007

Flash Flood Warning 8, NWS Hastings, NE

May 29, 2007Howard County, Merrick County, Nance County, Nebraska

NWS Hastings, NE issued this flash flood warning at May 29, 2007, 6:07 PM CDT for Howard County, Merrick County, Nance County, Nebraska. It took effect at May 29, 2007, 6:13 PM CDT. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 2007, 6:07 PM CDT (23:07 UTC)
In effect from
May 29, 2007, 6:13 PM CDT
Expired
May 30, 2007, 12:00 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Whole counties

Counties Howard County, NE, Merrick County, NE, Nance County, NE

The radar

The Grand Island radar (KUEX), 107 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 8:30 PM CDTFLASH FLOODCentral City, NEREPORTS OF STREET FLOODING IN CENTRAL CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 292313
FFWGID
NEC077-093-121-125-163-175-300500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
607 PM CDT TUE MAY 29 2007

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREELEY COUNTY IN CENTRAL NEBRASKA
  HOWARD COUNTY IN CENTRAL NEBRASKA
  MERRICK COUNTY IN CENTRAL NEBRASKA
  NANCE COUNTY IN CENTRAL NEBRASKA
  SHERMAN COUNTY IN CENTRAL NEBRASKA
  VALLEY COUNTY IN CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF ORD.

* UNTIL MIDNIGHT CDT

* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOLBACH...
  SPALDING...SHERMAN RESERVOIR DAM...SCOTIA...NORTH LOUP...LOUP
  CITY...GREELEY...GENOA...FULLERTON...FORT HARTSUFF STATE PARK...
  ELYRIA...ELBA...CUSHING...COTESFIELD...BELGRADE...ASHTON AND
  ARCADIA

RADAR ESTIMATES RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE FALLEN IN THE 
WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE 
EXPECTED THROUGH MIDNIGHT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4105 9920 4104 9828 4087 9828 4127 9769
      4153 9770 4147 9828 4175 9828 4174 9877
      4175 9921

$$

WESELY
1 follow-up statement
000 
WGUS73 KGID 300226
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
922 PM CDT TUE MAY 29 2007

NEC077-093-121-125-163-175-300500-
GREELEY NE-VALLEY NE-NANCE NE-SHERMAN NE-HOWARD NE-MERRICK NE-
922 PM CDT TUE MAY 29 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
MERRICK...HOWARD...SHERMAN...NANCE...VALLEY AND GREELEY COUNTIES...

AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOLBACH...
SPALDING...SCOTIA...ORD...NORTH LOUP...GREELEY...GENOA...FORT
HARTSUFF STATE PARK...ELYRIA...BELGRADE AND ARCADIA

SEVERAL ROADS HAVE BEEN REPORTED TO BE UNDER WATER. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4105 9920 4104 9828 4087 9828 4127 9769
      4153 9770 4147 9828 4175 9828 4174 9877
      4175 9921

$$
JCB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:51 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 29, 3:51 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
351 PM CDT TUE MAY 29 2007

.SHORT TERM...LATEST WATER VAPOR IMAGERY ALONG WITH PAST MORNING
UPPER AIR DATA REVEALS A STRONG UPPER CYCLONE SITTING OVER THE
NORTHERN ROCKIES TO NORTHERN HIGH PLAINS.  THIS WAVE IS KEEPING A
FRONT STRETCHING FROM THE UPPER MIDWEST BACK INTO EASTERN COLORADO.
DEEP LOW TO MID LEVEL MOISTURE CAN BE SEEN AHEAD OF THIS BOUNDARY
WITH SURFACE DEWPOINTS IN THE MID 60S AND PW VALUES AROUND 150 TO
200 PERCENT OF NORMAL.  SCATTERED TO NUMEROUS CONVECTION IS ALREADY
SEEN ALONG THIS BOUNDARY ALTHOUGH LITTLE OF IT HAS BEEN SEVERE.
HOWEVER...VERY HEAVY RAINFALL HAS BEEN SEEN WITH THIS CONVECTION
WITH PORTIONS OF NORTHERN VALLEY COUNTY ALREADY SEEING OVER 4 INCHES
OF RAINFALL THIS PAST MORNING.

VERY BUSY NIGHT SHAPING UP FOR SOUTH CENTRAL NEBRASKA INTO NORTH
CENTRAL KANSAS AS THE AFOREMENTIONED UPPER WAVE KICKS OUT A LARGE
SPOKE OF ENERGY INTO THE CENTRAL PLAINS.  THIS WILL PUSH THE COLD
FRONT EAST OUT OF THE HIGH PLAINS INTO EASTERN SECTIONS OF KANSAS
AND NEBRASKA BY MID DAY ON WEDNESDAY.  GIVEN WEAK CAPPING...DEEP
MOISTURE AND PLENTY OF LARGE SCALE LIFT...WIDESPREAD CONVECTION
ALONG AND AHEAD OF THIS BOUNDARY LOOKS LIKELY.  GIVEN PW VALUES
AROUND 150 TO 200 PERCENT OF NORMAL...A MEAN STORM MOTION NEARLY
PARALLEL TO THE BOUNDARY FAVORING TRAINING OF CONVECTION AND AREAS
THAT HAVE ALREADY SEEN OVER 2 TO 4 INCHES OF RAINFALL...FLASH
FLOODING LOOKS VERY LIKELY ACROSS THE AREA.  GIVEN THIS...FLASH
FLOOD WATCH REMAINS IN EFFECT WITH SEVERAL HYDRO WARNINGS LIKELY TO
COME THROUGH THE NIGHT.  SEVERE THREAT SHOULD BE MINIMAL AS LOW AND
DEEP LAYER SHEAR ARE FAIRLY WEAK WHILE ONLY MODEST CAPE VALUES IN
THE 300-1500 J/KG RANGE EXIST.

ANTICIPATE CONVECTION TO LINGER INTO THE MORNING HOURS FOR AREAS
EAST OF HIGHWAY 281...BUT THIS SHOULD BEGIN TO SLIDE EAST OF THE
REGION BY MID AFTERNOON.  HOWEVER...PLENTY OF CLOUD COVER WILL
REMAIN ACROSS THE AREA WITH TEMPERATURES STAYING ON THE COOLER SIDE
WITH HIGHS IN THE LOWER TO MID 70S EXPECTED.  SUBSIDENCE SHOULD THEN
TAKE HOLD OF THE AREA FOR WEDNESDAY NIGHT AS THE UPPER LOW BEGINS TO
ROTATE INTO THE NORTHERN PLAINS.  THIS WILL PUSH THE COLD FRONT WELL
EAST OF THE REGION WHILE MUCH DRIER AND STABLE AIR INVADES THE AREA.

.LONG TERM...THURSDAY MORNING THROUGH TUESDAY...FORECAST CHALLENGES
WILL INCLUDE CHANCE OF PRECIPITATION ASSOCIATED WITH A SLOW MOVING
CLOSED LOW IN THE NORTHERN PLAINS.

MODELS AND ENSEMBLES GENERALLY TREND SLOWER WITH THE TROUGH/CLOSED
LOW CENTERED OVER THE NORTHERN PLAINS. TRENDS OVER THE LAST FEW DAYS
SUGGESTS A STRONGER RIDGE IN THE EAST WHICH WILL PREVENT THE
EASTWARD MUCH PROGRESSION OF THE TROUGH OVER THE PLAINS. THE ECMWF
HAS BEEN TENDING TO PROGRESS THE WAVE A BIT ON THE FAST SIDE...BUT
THIS MODEL HAS EVEN SLOWED THINGS DOWN COMPARED TO PREVIOUS RUNS.
THERE IS QUITE A BIT OF UNCERTAINTY ON WHAT THIS UPPER LOW WILL
EVENTUALLY DO AFTER A FEW DAYS...SO CONFIDENCE IS NOT HIGH AFTER
FRIDAY. WITH THE LATEST TRENDS...IT WOULD NOT BE OUTSIDE OF THE
REALM OF POSSIBILITY THAT THE UPPER LOW/TROUGH WILL HANG AROUND INTO
THE WEEKEND AND WILL PROBABLY PUT SOME SMALL CHANCES OF
PRECIPITATION THROUGH THE WEEKEND. THE LOGICAL THING TO DO WILL BE
TO CONTINUE TO LOWER TEMPERATURES AND INCREASE CLOUD COVER AT LEAST
FOR THURSDAY INTO FRIDAY AND TREND TOWARD ENSEMBLE MEANS AND
CLIMATOLOGY FOR THE WEEKEND AND BEYOND FOR TEMPERATURES.

&&

.AVIATION...BIGGEST AVIATION CHALLENGE FOR THE KGRI TERMINAL WILL
ONCE AGAIN REVOLVE AROUND WHEN TO INSERT THUNDERSTORMS INTO THE
FORECAST AND HOW LOW CEILINGS WILL DROP TONIGHT. APPEARS AS THOUGH
INITIAL BAND OF THUNDERSTORMS RIDING ACROSS THE KGRI TERMINAL THIS
AFTERNOON WILL SLIDE FAR ENOUGH NORTH TO BRING A BRIEF PERIOD OF
DRY CONDITIONS LATE THIS AFTERNOON INTO EARLY THIS EVENING.
HOWEVER...THUNDERSTORMS WILL RETURN DURING THE MID TO LATE EVENING
AND ARE NOT EXPECTED TO DISAPPEAR UNTIL SUNRISE ON WEDNESDAY.
CLOUD CEILINGS WILL BE VERY DIFFICULT TO MANAGE AS HEIGHTS ARE
LIKELY TO VARY FROM 1500 FT UP TO 5000 FT THIS AFTERNOON.
ANTICIPATE CLOUD CEILINGS WILL DROP BELOW 1000 FT OVERNIGHT AS THE
HEAVIER PRECIPITATION MOVES INTO THE AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR NEZ039>041-046>049-060>064-072>077-082>087.

KS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, May 29, 11:54 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1154 AM CDT TUE MAY 29 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1154 AM CDT TUE MAY 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL EXPAND IN COVERAGE ACROSS THE OUTLOOK AREA
TODAY INTO TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL OVER AN EXTENDED PERIOD OF TIME. RAINFALL AMOUNTS
OF 2 TO 4 INCHES WITH ISOLATED AREAS SEEING UP TO 6 INCHES WILL BE
POSSIBLE BY WEDNESDAY MORNING. THIS HEAVY RAINFALL MAY CAUSE AREAS
OF FLASH FLOODING...LOWLAND FLOODING AND SIGNIFICANT RISES IN
RIVERS AND STREAMS. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE
NOT EXPECTED...A FEW STORMS MAY PRODUCE WIND GUSTS TO 50 MPH ALONG
WITH PENNY SIZED HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO WEDNESDAY.
SOME OF THE THUNDERSTORMS WEDNESDAY MORNING COULD PRODUCE HEAVY
RAINFALL.

IN ADDITION...AN INTERMITTENT CHANCE OF THUNDERSTORMS WILL EXIST
THURSDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, May 29, 5:09 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
509 PM CDT TUE MAY 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FLASH FLOOD      7 NE ORD                41.67N 98.83W
05/29/2007                   VALLEY             NE   PUBLIC

            3.5 INCHES OF RAIN WITH WATER OVER MANY COUNTY ROADS IN
            THE AREA.

&&

WESELY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:47 AM CDTFlash Flood WatchGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more24 hr
May 29, 1:21 PM CDTFlash Flood WarningGIDValley6 hr
May 29, 6:07 PM CDTFlash Flood WarningGIDAdams, Buffalo, Clay, Dawson, Fillmore, Furnas and 12 more91 days

Nearby

Flash Flood Warnings in Nebraska, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.